Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 10:09 AM CST for Butler County, Alabama. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 10:09 AM CST (16:09 UTC)
- Expired
- Mar 8, 1998, 11:10 AM CST
- In force
- 61 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Butler County, AL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 10:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS1 KMOB 081606 RRA SVRMOB ALC013-081710- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1009 AM CST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1110 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHERN ALABAMA ...BUTLER COUNTY AT 1007 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF MCKENZIE MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS AFFECTED BY THIS STORM ARE... MCKENZIE AT 1015 AM CST GEORGIANA AT 1020 AM CST GREENVILLE AT 1035 AM CST REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 6 hours 51 minutes earlier.
Area forecast discussion, Mar 8, 3:18 AM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 318 AM CST SUN MAR 8 1998 00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS. KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF SQUALL LINE. NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE THUNDERSTORMS. CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE FOR TONIGHT AND SUN. OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE W AND THEN TO THE NW FOR TONIGHT. MOB 72/43/56/33 6100 PNS 73/45/58/35 7100 DTS 70/48/61/38 +100 EVR 71/43/52/29 7100 29
In the hours before
Special weather statement, Mar 8, 6:18 AM CST, 3 hours 51 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-091200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 618 AM CST SUN MAR 8 1998 THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE...AND A SMALL PORTION OF SOUTHEAST MISSISSIPPI THIS AFTERNOON. A COLD FRONT WILL MOVE THROUGH SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA AROUND MIDDAY AND THEN MOVE EAST OF INTERSTATE 65 DURING THE MID AFTERNOON HOURS. ALTHOUGH SKIES ARE CURRENTLY CLOUDY...BREAKS IN THE CLOUDS ARE EXPECTED TO DEVELOP THIS MORNING THUS ALLOWING FOR TEMPERATURES TO WARM IN ADVANCE OF THE FRONT. THE WARMER TEMPERATURES WILL RESULT IN GREATER ATMOSPHERIC INSTABILITY...FAVORING STRONGER THUNDERSTORMS GENERALLY EAST OF INTERSTATE 65 THIS AFTERNOON. DRY AND COOL AIR ALOFT WILL CREATE THE POTENTIAL FOR THE DEVELOPMENT OF STRONG DOWNDRAFTS AND HAIL. THE SEVERE THUNDERSTORM THREAT IS EXPECTED TO BE OVER SOUTHWEST ALABAMA AROUND MIDDAY AND THEN SHIFT TO GENERALLY EAST OF INTERSTATE 65 DURING THE MID AFTERNOON HOURS. FLOOD WARNINGS AND FLASH FLOOD WARNINGS WILL CONTINUE THROUGH THE MORNING HOURS AS WATER IN THE FLOODED AREAS WILL BE SLOW TO RECEDE. THE ADDITIONAL RAINFALL FROM THE THUNDERSTORMS TODAY IS NOT EXPECTED TO SIGNIFICANTLY AFFECT THE AREA. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD BE PREPARED FOR SEVERE WEATHER THROUGH THIS AFTERNOON.
Special weather statement, Mar 8, 7:32 AM CST, 2 hours 37 minutes before
ALZ051>059-061>064-FLZ001>004-081405-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CST SUN MAR 8 1998
THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
IN SOUTHWEST ALABAMA...MOBILE...BALDWIN...WASHINGTON...CHOCTAW...
CLARKE...WILCOX...MONROE...CONECUH...ESCAMBIA...BUTLER AND
CRENSHAW
IN NORTHWEST FLORIDA...ESCAMBIA AND SANTA ROSA.
AT 732 AM CST...THE LINE OF THUNDERSTORMS HAD MOVED EAST2 OUT OF THESE
COUNTIES. ALTHOUGH ISOLATED THUNDERSTORMS CONTINUE MAINLY EAST
OF INTERSTATE 65...THESE STORMS WILL REMAIN BELOW SEVERE LIMITS THIS
MORNING.Special weather statement, Mar 8, 7:32 AM CST, 2 hours 37 minutes before
ALZ051>059-061>064-FLZ001>004-081405-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CST SUN MAR 8 1998
THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
IN SOUTHWEST ALABAMA...MOBILE...BALDWIN...WASHINGTON...CHOCTAW...
CLARKE...WILCOX...MONROE...CONECUH...ESCAMBIA...BUTLER AND
CRENSHAW
IN NORTHWEST FLORIDA...ESCAMBIA AND SANTA ROSA.
AT 732 AM CST...THE LINE OF THUNDERSTORMS HAD MOVED EAST2 OUT OF THESE
COUNTIES. ALTHOUGH ISOLATED THUNDERSTORMS CONTINUE MAINLY EAST
OF INTERSTATE 65...THESE STORMS WILL REMAIN BELOW SEVERE LIMITS THIS
MORNING.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:14 PM CST | Flash Flood Warning | MOB | Mobile | 116 min |
| Mar 8, 12:19 AM CST | Flash Flood Warning | MOB | Baldwin | 2 hr |
| Mar 8, 12:46 AM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
| Mar 8, 12:59 AM CST | Flash Flood Warning | MOB | Mobile | 3 hr |
| Mar 8, 1:08 AM CST | Flash Flood Warning | MOB | Conecuh, Escambia | 2 hr |
| Mar 8, 1:33 AM CST | Flash Flood Warning | MOB | Covington | 117 min |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Baldwin, Escambia, Mobile | 4 hr |
| Mar 8, 2:18 AM CST | Flash Flood Warning | MOB | Conecuh, Covington | 4 hr |
| Mar 8, 3:57 AM CST | Severe Thunderstorm Warning | MOB | Covington | 63 min |
| Mar 8, 4:27 AM CST | Flash Flood Warning | MOB | Conecuh | 2 hr |
| Mar 8, 5:38 AM CST | Flash Flood Warning | MOB | Crenshaw | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Baldwin, Conecuh, Covington, Escambia | 4 hr |
| Mar 8, 5:58 AM CST | Flash Flood Warning | MOB | Mobile | 4 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Covington, Escambia | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Baldwin | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Butler, Conecuh | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Mobile | 5 hr |
| Mar 8, 10:14 AM CST | Flash Flood Warning | MOB | Crenshaw | 5 hr |
| Mar 8, 1:48 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 62 min |
| Mar 8, 2:08 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 62 min |
| Mar 8, 2:20 PM CST | Tornado Warning | MOB | Butler | 50 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 63 min |
| Mar 8, 2:47 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 63 min |
| Mar 8, 3:18 PM CST | Severe Thunderstorm Warning | MOB | Butler | 62 min |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Baldwin, Escambia | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Butler, Conecuh, Covington | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Crenshaw | 6 hr |
| Mar 8, 3:30 PM CST | Flash Flood Warning | MOB | Mobile | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.